Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Pocatello, ID

August 7, 1997Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 7, 1997, 4:03 PM MDT for Custer County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1997, 4:03 PM MDT (22:03 UTC)
Expired
Aug 7, 1997, 4:50 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Custer County, ID

The radar

The Boise radar (KCBX), 177 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS1 KPIH 072207 RRA
SVRPIH
IDC037-072250-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
403 PM MDT THU AUG 7 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  450 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN CENTRAL IDAHO
 
   ...EASTERN CUSTER COUNTY
 
AT 403 PM MDT...DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM 5 MILES
EAST OF DICKEY. THE SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 15 MPH A
 PASS JUST NORTH OF MACKEY BY 445 PM.
 
THIS THUNDERSTORM WILL PRODUCE FREQUENT LIGHTNING...DIME-SIZED HAIL
AND BRIEF HEAVY RAIN.  STRONG GUSTY WINDS MAY REACH UP TO 60 MPH.
ROADS MAY BECOME TEMPORARILY FLOODED.
 
END/MOLINA/TA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:47 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 7, 2:47 PM MDT, 1 hour 16 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU AUG 07 1997

THIS MORNINGS MODEL RUN CONTINUES THE TREND OF KEEPING CONVECTIVE
DEVELOPMENT OVER THE CENTRAL MOUNTAINS AND INTO THE UPPER SNAKE
HIGHLANDS.  NGM SHOWING A TONGUE OF MOISTURE MOVING THROUGH THE UPPER
SNAKE HIGHLANDS IN THE AREA OF HIGH CAPE VALUES.  WILL CONTINUE THE
CHANCE OF THUNDERSTORM DEVELOPMENT IN THAT ZONE.  SATELLITE IMAGERY IS
ALSO SHOWING DEVELOPMENT IN SOUTHWEST IDAHO ALONG THE THETA-E AXIS
WHICH EXTENDS INTO THE UPPER SNAKE HIGHLANDS.  THIS DEVELOPMENT WILL
SPREAD INTO THE SOUTHCENTRAL HIGHLANDS AND THE LOWER SNAKE RIVER PLAIN
THIS EVENING.  1000-500 MB THICKNESS SHOWING A FRONTAL ZONE MOVING
THROUGH MONTANA AND EXTENDING DOWN INTO THE UPPER SNAKE HIGHLANDS.
WILL EXPECT WINDS IN THAT AREA WITH FRONTAL PASSAGE FOR LOCALLY BREEZY
CONDITIONS OVERNIGHT.  TIMING OF THE NEXT SHORT WAVE ENERGY WILL BE
INTO SATURDAY.  IN THE MEANWHILE... WILL EXPECT DRYER AND MODERATING
TEMPERATURES UNDER A WESTERLY/NORTHWESTERLY FLOW ALOFT.  MOLINA

.WSR88D KSFX VCP32...OPERATIONAL.

IDA UB 056/085 053/083 050 10201
PIH UB 055/084 050/080 049 10201

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:12 PM MDTSevere Thunderstorm WarningPIHCuster48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.